Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Birmingham, AL

April 1, 2005Greene County, Hale County, Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Apr 1, 2005, 3:53 AM CST for Greene County, Hale County, Sumter County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2005, 3:53 AM CST (09:53 UTC)
Expired
Apr 1, 2005, 10:00 AM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Greene County, AL, Hale County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 010955
FFWBMX
ALC063-065-119-011600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 AM CST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF EUTAW
  HALE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF GREENSBORO
  SUMTER COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON

* UNTIL 1000 AM CST

* AT 351 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.  DOPPLER  
  RADAR INDICATED THAT ONE TO TWO INCHES OF RAINFALL HAS OCCURRED IN 
  GREENE...HALE...AND SUMTER COUNTIES SINCE MIDNIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORKLAND
  AND BELLAMY.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN 
THE WARNED AREA THROUGH 10 AM CST.  WITH ALREADY SATURATED GROUND IN 
PLACE FROM PREVIOUS RAINFALL SINCE WEDNESDAY EVENING...FLASH 
FLOODING IS LIKELY ACROSS GREENE...HALE...AND SUMTER COUNTIES THIS 
MORNING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3301 8743 3302 8785 3309 8786 3298 8833
      3234 8843 3233 8810 3255 8793 3252 8756

$$

KH/99

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 11:20 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 31, 11:20 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 PM CST THU MAR 31 2005

.UPDATE...DID A QUICK UPDATE TO ADJUST SOME TEMPERATURES ACROSS THE
SOUTH.  OTHERWISE...STORMS INCREASING RAPIDLY TO THE WEST/SOUTHWEST
AND A BUSY OVERNIGHT IN STORE.  WATCH JUST ISSUED TO OUR IMMEDIATE
WEST AND EXPECT OTHER WATCHES EXTENDING INTO OUR AREA WITHIN THE
NEXT FEW HOURS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
ALL SECTIONS THROUGH FRIDAY AFTERNOON.

&&
Hazardous weather outlook, Mar 31, 1:50 PM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CST THU MAR 31 2005

ALZ011>015-017>050-011330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
150 PM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A REPRIEVE FROM THE RAIN IS EXPECTED TO CONTINUE FOR CENTRAL ALABAMA
THROUGH LATE EVENING...THEN ANOTHER ROUND OF SEVERE WEATHER IS
EXPECTED DURING THE OVERNIGHT HOURS.  SOME STORMS MAY BE SEVERE...
WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.  ISOLATED
TORNADOES CANNOT BE RULED OUT...BUT NO WIDESPREAD OUTBREAK IS
EXPECTED.

FLOODING/FLASH FLOODING IS A MAJOR CONCERN FOR CENTRAL ALABAMA.
AN ADDITIONAL 1 TO 3 INCHES IS EXPECTED TO FALL ON ALREADY SATURATED
GROUNDS BEFORE FRIDAY AFTERNOON.  A FLASH FLOOD WATCH WILL BE ISSUED
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

STRONG WINDS MAY BE A CONCERN IN THE WAKE OF THE FRONT FRIDAY
AFTERNOON.  CONDITIONS SHOULD IMPROVE AFTER NOON ON FRIDAY AND NO
ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NECESSARY TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:53 AM CSTFlash Flood WarningBMXDallas, Marengo, Perry6 hr
Apr 1, 4:40 AM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery6 hr
Apr 1, 5:28 AM CSTFlash Flood WarningBMXJefferson, Shelby4 hr
Apr 1, 6:25 AM CSTFlash Flood WarningBMXBullock, Lee, Macon, Tallapoosa6 hr
Apr 1, 11:59 AM CSTFlash Flood WarningBMXBullock, Elmore, Lee, Macon, Montgomery, Russell and 1 more3 hr
Apr 1, 1:47 PM CSTSevere Thunderstorm WarningBMXMarion99 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.